Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The Cauchy problem and integrability of a modified Euler-Poisson equation

Author: Feride Tiglay
Journal: Trans. Amer. Math. Soc. 360 (2008), 1861-1877
MSC (2000): Primary 35Q53, 35Q05, 35A10, 37K65
Published electronically: November 19, 2007
MathSciNet review: 2366966
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the periodic initial value problem for a modified Euler-Poisson equation is well-posed for initial data in $ H^{s}(\mathbb{T}^{m})$ when $ s>m/2+1$. We also study the analytic regularity of this problem and prove a Cauchy-Kowalevski type theorem. After presenting a formal derivation of the equation on the semidirect product space $ \mathrm{Diff} \ltimes C^{\infty}(\mathbb{T})$ as a Hamiltonian equation, we concentrate on one space dimension ($ m=1$) and show that the equation is bihamiltonian.

References [Enhancements On Off] (What's this?)

  • [Ad] R.A. Adams, Sobolev Spaces, Academic Press, Inc. 1975. MR 0450957 (56:9247)
  • [AK] V.I. Arnold and B.A. Khesin, Topological Methods in Hydrodynamics, Springer-Verlag, New York 1998. MR 1612569 (99b:58002)
  • [Arn] V. Arnold, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l'hydrodynamique des fluides parfaits, Ann. Inst. Fourier, Grenoble 16 (1966).
  • [BB] J.P. Bourguignon and H. Brezis, Remarks on the Euler equation, J. Functional Analysis 15 (1974). MR 0344713 (49:9452)
  • [BDP] J.C. Brunelli, A. Das and Z. Popowicz, Deformed Harry Dym and Hunter-Zheng equations, J. Math. Phys. 45 (2004). MR 2067579 (2005a:37117)
  • [BG] M.S. Baouendi and C. Goulaouic, Sharp estimates for analytic pseudodifferential operators and application to Cauchy problems, J. Diff. Eq. 48 (1983). MR 696869 (84g:35173)
  • [BSS] R. Beals, D. Sattinger and J. Szmigielski, Multi-peakons and a theorem of Stieltjes, Inverse Problems 15 (1999), L1-L4. MR 1675325
  • [Di] J. Dieudonné, Foundations of Modern Analysis, Academic Press, New York and London, 1960. MR 0120319 (22:11074)
  • [Eb1] D.G. Ebin, Espace des métriques riemanniennes et mouvement des fluides via les variétés d'applications, Centre de Mathématiques de l'Ecole Polytechnique et Université Paris 8 1972. MR 0464298 (57:4231)
  • [Ee] J. Eells, A setting for global analysis, Bull. Amer. Math. Soc. 72 (1966). MR 0203742 (34:3590)
  • [EMa] D.G. Ebin and J. Marsden, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. Math. 92 (1970). MR 0271984 (42:6865)
  • [HM1] A.A. Himonas and G. Misio\lek, Remarks on an integrable evolution equation, Geometry and analysis on finite and infinite dimensional Lie groups, Banach Center Publ. 55, Polish Acad. Sci., Warsaw (2002). MR 1911981 (2003c:35138)
  • [HM2] A.A. Himonas and G. Misio\lek, The Cauchy problem for an integrable shallow-water equation, Differential Integral Equations 14 (2001). MR 1828326 (2002c:35228)
  • [HM3] A.A. Himonas and G. Misio\lek, Analyticity of the Cauchy problem for an integrable evolution equation, Math. Ann. 327 no.3 (2003). MR 2021030 (2004m:35232)
  • [HNS] M. Haragus, D.P. Nicholls, D.H. Sattinger, Solitary Wave Interactions of the Euler-Poisson Equations, J. Math. Fluid Mech. 5, (2003). MR 1966646 (2004a:76143)
  • [K] T. Kato, Liapunov functions and monotonicity in the Navier-Stokes equation, Lecture Notes in Math., 1450, Springer, Berlin 1990. MR 1084601 (92a:35131)
  • [KaM] T. Kato and K. Masuda, Nonlinear evolution equations and analyticity I, Ann. de l'Inst. H. Poincare 3, 1986. MR 870865 (88h:34041)
  • [KM] B.A. Khesin and G. Misio\lek, Euler equations on homogeneous spaces and Virasoro orbits, Adv. Math. 176, 2003. MR 1978343 (2004h:37125)
  • [LiSat] Y. Li and D.H. Sattinger, Soliton Collisions in the Ion Acoustic Plasma Equations, J. Math. Fluid Mech. 1, (1999). MR 1699021
  • [Mis1] G. Misio\lek, Classical solutions of the periodic Camassa-Holm equation, GAFA 12 (2002). MR 1937835 (2003k:37125)
  • [Mis2] G. Misio\lek, Stability of flows of ideal fluids and the geometry of the group of diffeomorphisms, Indiana Univ. Math. 42 (1993). MR 1218713 (94j:58027)
  • [Mis3] G. Misio\lek, A shallow water equation as a geodesic flow on the Bott-Virasoro group, J. Geom. Phys. 24 (1996). MR 1491553 (99d:58018)
  • [MRW] J.E. Marsden, T. Ratiu, A. Weinstein, Semidirect products and reduction in mechanics, Trans. Amer. Math. Soc. 281 (1984). MR 719663 (84k:58081)
  • [Nir] L. Nirenberg, An abstract form of the nonlinear Cauchy-Kowalevski theorem, J. Differential Geom. 6 (1972). MR 0322321 (48:683)
  • [Nis] T. Nishida, A note on a theorem of Nirenberg, J. Differential Geom. 12 (1977). MR 512931 (80a:58013)
  • [OK] V. Ovsienko and B. Khesin, Korteweg-de Vries superequations as an Euler equation, Functional Anal. Appl. 21 (1987). MR 925082 (89g:58095)
  • [Ol] P.J. Olver, Applications of Lie groups to differential equations, Springer-Verlag, New York (1986). MR 836734 (88f:58161)
  • [Ovs1] L.V. Ovsjannikov, A singular operator in a scale of Banach spaces, Dokl. Akad. Nauk SSSR, 163 (1965). MR 0190754 (32:8164)
  • [Ovs2] L.V. Ovsjannikov, A nonlinear Cauchy problem in a scale of Banach spaces, Dokl. Akad. Nauk SSSR, 200 (1971); Soviet Math. Dokl. 12 (1971). MR 0285941 (44:3158)
  • [S] E.M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press 1970. MR 0290095 (44:7280)
  • [Sat] D.H. Sattinger, Scaling, mathematical modelling, & Integrable systems, DMV-Seminar Series, Band 28, Birkhauser 1998. MR 1661770 (2000b:35250)
  • [Tay1] M.E. Taylor, Pseudodifferential Operators and Nonlinear PDE, Birkhäuser Boston 1991. MR 1121019 (92j:35193)
  • [Tay2] M.E. Taylor, Finite and infinite dimensional Lie groups and evolution equations, Classroom Notes, University of North Carolina-Chapel Hill, Spring 2003.
  • [Tre] F. Treves, An abstract nonlinear Cauchy-Kovalevska theorem, Trans. Amer. Math. Soc. 150 (1970). MR 0274911 (43:669)
  • [Tru] E. Trubowitz, The inverse problem for periodic potentials, Comm. Pure Appl. Math. 30, 1977. MR 0430403 (55:3408)
  • [Y] T. Yamanaka, Note on Kowalevskaja's system of partial differential equations, Comment. Math. Univ. St. Paul. 9 (1960). MR 0126044 (23:A3341)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35Q53, 35Q05, 35A10, 37K65

Retrieve articles in all journals with MSC (2000): 35Q53, 35Q05, 35A10, 37K65

Additional Information

Feride Tiglay
Affiliation: Department of Mathematics, University of New Orleans, Lake Front, New Orleans, Louisiana 70148

Received by editor(s): October 15, 2004
Received by editor(s) in revised form: June 9, 2005, and October 13, 2005
Published electronically: November 19, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society